EMAIL THIS PAGE TO A FRIEND

Molecular and cellular biology

Thalidomide induces limb anomalies by PTEN stabilization, Akt suppression, and stimulation of caspase-dependent cell death.


PMID 18178729

Abstract

Thalidomide, a drug used for the treatment of multiple myeloma and inflammatory diseases, is also a teratogen that causes birth defects, such as limb truncations and microphthalmia, in humans. Thalidomide-induced limb truncations result from increased cell death during embryonic limb development and consequential disturbance of limb outgrowth. Here we demonstrate in primary human embryonic cells and in the chicken embryo that thalidomide-induced signaling through bone morphogenetic proteins (Bmps) protects active PTEN from proteasomal degradation, resulting in suppression of Akt signaling. As a consequence, caspase-dependent cell death is stimulated by the intrinsic and Fas death receptor apoptotic pathway. Most importantly, thalidomide-induced limb deformities and microphthalmia in chicken embryos could be rescued by a pharmacological PTEN inhibitor as well as by insulin, a stimulant of Akt signaling. We therefore conclude that perturbation of PTEN/Akt signaling and stimulation of caspase activity is central to the teratogenic effects of thalidomide.

Related Materials

Product #

Image

Description

Molecular Formula

Add to Cart

T151
(+)-Thalidomide, ≥98% (HPLC), powder
C13H10N2O4
T150
(−)-Thalidomide, >98%, solid
C13H10N2O4